Eczema sufferer lost hair after steroid creams prescribed by GP 'made it worse'

Keri’s skin became addicted to the steroid creams and when she stopped using them she began to experience severe physical withdrawals

Overuse of the prescribed creams had caused her skin to be thinned and tufts of hair to fall out. (

Image: MDWfeatures / Keri Campbell / @k)

A waitress lost her hair and quit her job after being prescribed a steroid cream that later “became addicted” to her skin.

Keri Campbell, from Ontario, Canada, has had eczema for nearly 15 years and sought medical advice after thinking it was getting worse.

She said she was prescribed some nightmare steroid creams that drastically worsened her skin condition.

Keri was prescribed hydrocortisone and Betaderm steroid creams for her eczema and she used it all over her body.

Though she initially thought they were going to work, as she ponders the fact that the eczema started out only as a patch, after 15 years it covered her entire body.

Despite using the creams for years, her eczema had spread all over her body
(

Image:

mediadrumworld.com / @kerisredsk)

The steroid creams had thinned her skin and were much more serious than the initial eczema.
(

Image:

mediadrumworld.com / @kerisredsk)

“I have suffered from eczema since I was eight. My family doctor immediately prescribed a steroid cream, ”said Keri.

“She told me to apply it twice a day every time I had a flare-up of dry or flaky skin and use it until the problem area went away.

“Over the years, my eczema has somehow spread all over my body – there wasn’t a blob of clean skin to be seen.

“I’m almost 23 years old now and decided to do some research into why it got worse after using steroid creams that were prescribed to treat my condition?”

She stopped using the creams because they were very expensive and she couldn’t afford to keep up with the cost.

However, after she stopped taking the steroids, her skin seemed to get worse, and after coming across a post online talking about topical steroid use, she realized something was wrong.

Her skin had become addicted to the steroid cream and she now suffered from red skin syndrome caused by overuse of the creams.

What she soon discovered is that what she thought was eczema is really something else
(

Image:

MDW Features / Keri Campbell / @k)

She said, “I noticed that it made me feel worse and worse. By about fourteen years of almost constant topical steroid use, I had completely thinned my skin and caused a condition even worse than eczema.

“It was obvious then that I had to throw away all of the steroid creams I had been using, and then it happened – topical steroid withdrawal.”

Keri added, “Withdrawal from topical steroids has been an absolute nightmare.

“My symptoms were: severe nerve damage and pain, extreme hair loss, oozing, itching up to bleeding, infections in addition to infections, depression, body temperature problems with constant cold sweats, loss of the ability to move more than half of my body, and much more, that I can’t even remember.

“I had insomnia so bad that I didn’t sleep a minute in four to five days.

“I’ve tried everything to speed up this withdrawal from celery juice cleansing and to help myself take immunosuppressants, try non-moisturizing therapy, but nothing really worked, and if it did it was short-lived, until it got worse again. “

She eventually had to quit her job and drop out of nursing school because her condition was so serious and she was having trouble coping with it.

The depression she experienced as a result of the illness made her suicidal at times, Keri added.

“I knew it wouldn’t go on forever, but I didn’t know when it would end, so I just thought it would be better if I just end it now, basically being useless.

“There was a serious time when I thought about it and even tried, but my life was saved and I was grateful for it.”

Despite struggling with her physical and mental health, Keri is now much better and feeling positive.
(

Image:

mediadrumworld.com / @kerisredsk)

Fortunately, she says the conditions have almost cleared up and she is 80 percent recovered.

Keri said that into 2020 she was as happy with her skin as it has been in years, and that time was the magic bullet to get her back on track.

But of course she’s frustrated that she wasn’t informed about the possible side effects of steroid creams.

“I think how sad it is that doctors don’t talk to or warn anyone about the dangers of steroid overuse because it can be of great help with inflammation in the short term, but it is not a cure and should not be permanent Solution to treat skin conditions because it truthfully makes them worse.

“Steroid skin creams are in the list of the top five most expensive drugs doctors make money on, and I feel like the medical field is a business – if they told patients that eczema could be cured naturally, like I finally did – they wouldn’t. don’t earn any money with it. “

She is now dedicated to raising awareness about topical steroid withdrawal and has been feeling more positive since her recovery.

“Life is getting better! I hope that everyone can hold out, because at the end of this tunnel there is light.”

.

Leave a Comment